Rawhi Al-far is a 6-year old boy, previously healthy, was doing well 'till 2 months ago when he started to complain from mild lower abdominal discomfort of several days duration. On physical examination there were no remarkable findings. Urine analysis was done for him which revealed (+3) protein , 35 RBCs, 2-3 WBCs on three occasions.
He was referred to Pediatric Nephrologist who ordered further investigations that showed:
24-hour urine collection= 1288mg/day serum T. protein = 5.5g/dl
Serum albumin = 3.1 g/dl total cholesterol = 277 mg/dl
WBC = 14,600 ESR = 90 mm/ 1st hour
ASO titer = 370 IU/ml
KFT, electrolytes, LFT, FBS, Hb,C3, C4, Platelets were all normal
Urine culture, CXR, renal U/S were also normal.
Nephrotic syndrome was diagnosed , and prednisolone treatment 2 mg/kg/day was started.
5 weeks later, the patient didn’t show improvement and urine protein by dipstick is +2 , and the patient developed ascites, lower limb oedema, and started to show signs of cushing syndrome like hirsutism, moonface, increased appetite. And lab tests were as following:
s.albumin = 1.5 g/dl serum T. protein = 3.5 g/dl
Total cholesterol = 574 g/dl s. Calcium = 7.7 mg/dl
Now the patient is still on the same dose of prednisolone, to continue it for 8 weeks.
Full lab tests are included.
My Grandaughter was three when she got Nephrotic Syndrome, prednisone would help her until she went off it and then she would start losing protein again, this went on about 4 years, before she was finally put on Neoral Cyclosporine after taking this for about 6 to 7 months she was better and has never had any more problem, she is now 17 . I wondered why they don't give this to them to began with. It can have some side effects but she was montered closely. You do have to watch them about getting virues on these meds. Cyclospine gets stronger if the child is dehidrated, ( can't spell) . and they can over dose.
Dont worry ur doctor will sort out the problem. Steroids r the 1st line treatment .in some case the childs depends on it called steroid dependent .where duration of treatment is bit more.in some cases steroid doesnt work as expected..then dose is altered..this process takes bit more time .if the plan doesnt work then immunosuppresants like cyclosporine etc will be tried .wishing him speed recovery
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.